Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 120, NWS Raleigh, NC

June 11, 2011Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2011, 4:09 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 4:09 PM EDT (20:09 UTC)
Expired
Jun 11, 2011, 5:00 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:12 PM EDTTSTM WND DMG2 N Badin Lake, NCTREE DOWN ON BLAINE ROAD NEAR BADIN LAKE. SAILBOAT ALSO REQUIRING ASSISTANCE ON THE LAKE DUE TO HIGH WINDS.
Jun 11, 4:25 PM EDTHAIL 0.251 Ssw Badin, NC
Jun 11, 4:50 PM EDTTSTM WND DMG2 Ese Norwood, NCLARGE LIMBS DOWN ACROSS QUAIL TRAIL ROAD IN NORWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS52 KRAH 112009
SVRRAH
NCC123-167-112100-
/O.NEW.KRAH.SV.W.0120.110611T2009Z-110611T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BADIN LAKE...OR 7 MILES NORTHEAST OF
  ALBEMARLE...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELDORADO...
  TROY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

IF ON OR NEAR BADIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT 
ON THE WATER IN A THUNDERSTORM!

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3551 8025 3550 8000 3526 7981 3520 8017
TIME...MOT...LOC 2009Z 314DEG 21KT 3544 8011

$$

DJF
3 follow-up statements
580 
WWUS52 KRAH 112028
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT SAT JUN 11 2011

NCC123-167-112100-
/O.CON.KRAH.SV.W.0120.000000T0000Z-110611T2100Z/
MONTGOMERY NC-STANLY NC-
428 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN STANLY AND WESTERN MONTGOMERY COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BADIN...
OR 6 MILES NORTHEAST OF ALBEMARLE...MOVING SOUTH AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NORWOOD.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. THIS THUNDERSTORMS IS ALSO PRODUCING AN 
EXCESSIVE AMOUNT OF LIGHTNING. MANY LIGHTNING STRIKES WILL OCCUR 
WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF YOU CANNOT SEEK 
SHELTER INDOORS TAKE COVER IN A VEHICLE. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR 
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE 
AT...1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3551 8025 3550 8000 3526 7981 3520 8017
TIME...MOT...LOC 2026Z 343DEG 12KT 3541 8011

$$

JO
349 
WWUS52 KRAH 112050
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SAT JUN 11 2011

NCC123-167-112100-
/O.CON.KRAH.SV.W.0120.000000T0000Z-110611T2100Z/
MONTGOMERY NC-STANLY NC-
450 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN STANLY AND WESTERN MONTGOMERY COUNTIES...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF BADIN TO 
ALBEMARLE...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF TROY TO 
ALBEMARLE...MOVING SOUTHEAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
DANGEROUS LIGHTNING.
VERY HEAVY RAIN AND MINOR FLOODING.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...UWHARRIE AMD MOUNT 
GILEAD.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3551 8025 3550 8000 3526 7981 3520 8017
TIME...MOT...LOC 2048Z 334DEG 12KT 3535 8000 3532 8017

$$

JO
620 
WWUS52 KRAH 112100
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT JUN 11 2011

NCC123-167-112109-
/O.EXP.KRAH.SV.W.0120.000000T0000Z-110611T2100Z/
MONTGOMERY NC-STANLY NC-
500 PM EDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLY AND WESTERN
MONTGOMERY COUNTIES EXPIRES AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

STRONG THUNDERSTORMS WITH SMALL HAIL AND WINDS OF 40 MPH WILL 
CONTINUE IN THE MOUNT GILEAD AREA THROUGH 530 PM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3551 8025 3550 8000 3526 7981 3520 8017
TIME...MOT...LOC 2059Z 334DEG 12KT 3532 7998 3529 8015

$$

JO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:44 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 2:44 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT JUN 11 2011

.SYNOPSIS...
A WEAK UPPER LEVEL TROUGH AXIS WILL EXTEND OVER OUR REGION THROUGH
TONIGHT. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE
NORTHWEST...AND CROSS CENTRAL NORTH CAROLINA SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 225 PM SATURDAY...

CONVECTION BEGINNING TO FIRE WITHIN THE AXIS OF MAXIMUM
INSTABILITY/MOISTURE THAT EXTENDS SW-NE ACROSS CENTRAL NC. EXPECT
STORMS TO INITIALLY FIRE OVER THE WESTERN AND SOUTHERN
PIEDMONT...THEN EXPAND NEWD. APPROACH OF A MID LEVEL TROUGH DEPICTED
WELL BY WATER VAPOR IMAGERY WILL INCREASE CONVECTIVE COVERAGE OVER
THE NW PIEDMONT AFTER 3-4 PM. SIMILAR TO THE PAST FEW DAYS...WEAK
STEERING FLOW ALOFT WILL RESULT IN LITTLE IF ANY MOVEMENT TO THE
STORMS. AIR MASS HAS BECOME WETTER THE PAST 24 HOURS WITH PRECIP
WATER VALUES AT 16Z AROUND 1.7 INCHES. THUS...ANY STORMS THAT
DEVELOP OVER AN URBANIZED AREA WILL INCREASE THE LIKELIHOOD OF
STREET/POOR DRAINAGE FLOODING. ALSO...PRECIP LOADING CAUSED BY
STRONG/SUSTAINABLE UPDRAFTS WILL INCREASE THE RISK OF DAMAGING WET
MICROBURST. FREEZING LEVEL A TAD LOWER THAN FRIDAY...SO MAY SEE A
FEW MORE LARGE HAIL REPORTS. MAJORITY OF THE CONVECTION WILL OCCUR
NORTH-WEST OF THE TRIANGLE AREA UNTIL 4-5 PM AFTERWHICH EXPECT TO
SEE AN INCREASE IN CONVECTIVE ACTIVITY. MAJORITY OF THE NEAR TERM
MODEL GUIDANCE SUGGEST CONVECTION BECOMING ISOLATED OVER THE
SANDHILL AND SOUTHERN COASTAL PLAIN BETWEEN 8 PM AND 12 MIDNIGHT.

TOWARD MORNING...WILL LIKELY SEE AREAS OF FOG AND/OR STRATUS DEVELOP
AS SKIES ALOFT CLEAR OFF AND LOW LEVEL AIR MASS STABILIZES. FOG AND
STRATUS WILL BE THICKEST AT LOCATIONS THAT EXPERIENCE HEAVY RAIN
THIS AFTERNOON/EVENING.

MIN TEMPS TONIGHT WILL VARY FROM THE UPPER 60S TO THE LOWER 70S.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 240 PM SATURDAY...

SUNDAY...AIR MASS REMAINS MOIST AND UNSTABLE WITH PRECIP WATER
VALUES PROGGED TO BE 1.8 TO 2 INCHES LATE IN THE DAY. MODELS AGREE
THAT A BETTER DEFINED MID LEVEL TROUGH WILL APPROACH THE AREA SUNDAY
AFTERNOON...CROSSING THE REGION AROUND SUNSET. 12Z WRF MODELS
AGREE(THOUGH SOME TIMING ISSUES) THAT A BROKEN LINE OF CONVECTION
WILL FORM OVER THE FOOTHILLS/WESTERN PIEDMONT BY MID AFTERNOON WITH
CONVECTIVE BAND PUSHING E-SE THROUGH THE AREA BETWEEN 4 PM AND 10
PM. WINDS ALOFT WILL BE A BIT STRONGER THAN THE PAST COUPLE DAYS
SUGGESTING THAT THE STORMS WILL EXHIBIT A MORE PRONOUNCED MOVEMENT
TO THE E-SE (BIT NO MORE THAN 20 MPH).  SEVERE CONVECTIVE PARAMETERS
SUGGEST DAMAGING WET MICROBURST AND LARGE HAIL POTENTIAL WITH THE
STRONGER STORMS.  FREQUENT/EXCESSIVE LIGHTNING STRIKES APPEAR LIKELY
AS WELL.

MAX TEMPS SUNDAY DEPENDENT UPON WHEN CONVECTION FIRES. BETTING ON
CONVECTION HOLDING OFF UNTIL OR AFTER PRIME HEATING SO HAVE LEANED
TOWARD THE WARM SIDE OF MOS GUIDANCE. IF CONVECTION FIRES INT HE
TRIAD PRIOR TO 2 PM...MAX TEMPS THERE MAY BE TOO WARM BY 3-4
DEGREES. MAX TEMPS 90-94.

SUNDAY NIGHT...BAND OF CONVECTION WILL EDGE ESE ACROSS THE FORECAST
AREA. MOST OF THE CONVECTION SHOULD LIE E-SE OF RALEIGH BY MIDNIGHT.
COULD SEE ISOLATED CONVECTION PERSIST THROUGH THE NIGHT AS A SURFACE
COLD FRONT EDGES SWD ACROSS THE AREA. EXPECT PARTIAL CLEARING OVER
THE NW AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW. MIN TEMPS
MID-UPPER 60S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 245 PM SATURDAY...

MONDAY THROUGH TUESDAY...
MODESTLY DIFFLUENT FLOW ALOFT EXISTS MONDAY IN THE BROAD BASE OF THE
UPPER TROUGH EXTENDING FROM THE UPPER LOW FORECAST TO BE OVER NEW
ENGLAND. THE SURFACE FRONT SHOULD BE LOCATED OVER THE FAR SOUTHERN
COUNTIES OF CENTRAL NORTH CAROLINA AROUND 12Z MONDAY...PUSHING
GRADUALLY SOUTH DURING THE DAY. PRECIPITABLE WATER VALUES MONDAY
WILL BE MUCH LOWER THAN SUNDAY...WITHIN A TENTH OR TWO EITHER SIDE
OF AN INCH...AS NEGATIVE THETA-E ADVECTION OCCURS. THE GFS DOES
FORECAST SOME INSTABILITY SOUTH IN THE AFTERNOON...500 TO 1000J/KG
NEAR KFAY AND KCTZ WITH LIFTED INDICES NEAR -5C...BUT THIS IS LIKELY
DUE TO DECENT LAPSE RATES ABOVE THE 800MB CAP FORECAST BY BOTH THE
NAM AND THE GFS TO OCCUR MONDAY AFTERNOON. WITH THE FORECAST OF THE
CAP...AS WELL AS FORECAST 850MB DIVERGENCE...WILL CONTINUE WITH A
DRY FORECAST FOR MONDAY. AS THE FRONT SLOWLY PUSHES SOUTH...AS NOTED
YESTERDAY THERE COULD BE AN ISOLATED SHOWER VERY NEAR THE SOUTH
CAROLINA BORDER AND TOWARD SOUTHERN SAMPSON COUNTY...BUT WILL
MAINTAIN FORECAST CONTINUITY FOR NOW BASED ON THE CONS FOR
PRECIPITATION.

FOR MONDAY NIGHT AND TUESDAY...CONFIDENCE IS A LITTLE LOWER THIS
FORECAST DUE TO BOTH THE GFS AND NAM PUSHING AT LEAST MODERATELY
STRONG MID-LEVEL SHORTWAVES IN THE NORTHWEST FLOW NEAR OR OVER
CENTRAL NORTH CAROLINA. THE GFS DOES THIS OVERNIGHT MONDAY...WHILE
THE NAM IS ROBUST WITH A MID-LEVEL SHORTWAVE TUESDAY. LOOKING
UPSTREAM AT THE FORECAST BY THE MODELS THESE SEEM TO BE A RESULT OF
CONVECTIVE FEEDBACK...AND AS SUCH HAVE A DIFFICULT TIME TRENDING
AWAY FROM WHAT IS CURRENTLY A DRY FORECAST. IN THE NORTHWEST FLOW
ALOFT...ON WHAT SHOULD BE THE SUBSIDENT SIDE OF THE MID-LEVEL TROUGH
AXIS...WOULD ANTICIPATE CURRENTLY THE BEST CHANCE OF ANY DEEP
CONVECTION TO RESIDE ALONG WHATEVER IS LEFT OF THE SURFACE BOUNDARY
TO OUR SOUTH THROUGH TUESDAY. 850MB DIVERGENCE IS FORECAST AGAIN
TUESDAY...AT LEAST BY THE GFS...AND THAT MODEL IS SOMEWHAT MORE
FAVORED CURRENTLY THAN THE NAM DUE TO ITS LOCATION OF THE MOISTURE
GRADIENT TO OUR SOUTH. IN THE END...THERE MAY EVENTUALLY BE SMALL
CHANCES FROM ONE WAVE OR ANOTHER IF MODELS ARE CONSISTENT WITH
THEMSELVES...BUT THIS NEEDS TO BE EVALUATED IN FUTURE FORECASTS.
HIGH TEMPERATURES SHOULD BE IN THE MID 80S TO LOWER 90S MONDAY AND
LOWER 80S TO NEAR 90 TUESDAY...COOLEST NORTHEAST AND WARMEST
SOUTHWEST. OVERNIGHT LOWS MONDAY IN THE LOWER TO MID 60S.

TUESDAY NIGHT THROUGH SATURDAY...
CENTRAL NORTH CAROLINA SHOULD BE UNDER THE INFLUENCE OF NORTHWEST
FLOW ALOFT EARLY IN THIS PERIOD AS THE UPPER LOW NEAR AND OVER NEW
ENGLAND...A LITTLE SLOWER IN ITS PROGRESS EASTWARD IN RECENT MODEL
RUNS...SHOWS ONLY MODEST MOVEMENT THROUGH MID-WEEK. AFTERWARD...
ANOTHER UPPER LOW MOVES INTO THE WESTERN GREAT LAKES BY THURSDAY
WITH NARROW UPPER RIDGING IN BETWEEN. AS IT AFFECTS CENTRAL NORTH
CAROLINA...WEAKLY DIFFLUENT FLOW ALOFT SHOULD BEGIN TO IMPACT THE
AREA BY THURSDAY NEAR THE BASE OF THE NARROW RIDGE...FOLLOWED BY
UPPER TROUGHINESS BY THE END OF THE WEEK.

SURFACE PRESSURE FALLS SHOULD ACCOMPANY THE APPROACH AND PASSAGE OF
THE UPPER RIDGE...LEADING TO MOISTURE RETURN FOR THE END OF THE
WEEK. IN FACT...THE GFS FORECASTS PRECIPITABLE WATER VALUES UNDER AN
INCH EARLY WEDNESDAY TO INCREASE TO BETWEEN 1 AND 1.5 INCHES BY 06Z
THURSDAY...HIGHEST IN THE WESTERN PIEDMONT. WITH SURFACE HIGH
PRESSURE MOVING OFF TO THE EAST LATE WEDNESDAY...MOISTURE ADVECTION
AND THE WEAKLY DIFFLUENT FLOW ALOFT...ALONG WITH THE APPROACH OF A
WARM FRONT EITHER AT THE SURFACE OR JUST ALOFT...SHOULD ALLOW FOR AT
LEAST A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM LATE WEDNESDAY
NIGHT PARTICULARLY WEST OF U.S. 1 IF GUIDANCE TIMING HOLDS. JUST ON
THE BACK SIDE OF THE RIDGE AXIS...DIFFLUENCE ALOFT SHOULD BE AMPLE
WITH THE MOISTURE RETURN TO SUPPORT AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY. ENSEMBLE MEX MOS POPS ARE GENERALLY ALL
HIGHEST IN THIS PERIOD FOR THURSDAY.

CONTINUED PRESENCE OF AMPLE MOISTURE...AT LEAST WEAK DIFFLUENCE
ALOFT IN OR NEAR THE BASE OF AN UPPER TROUGH...AND UNCERTAINTY
REGARDING THE LOCATION AND STRENGTH OF ANY SURFACE TROUGH OR WEAK
SURFACE WAVE RESULTS IN SLIGHT TO LOW CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR FRIDAY AND SATURDAY. IN ADDITION...THE MAJORITY OF
MEX MOS ENSEMBLE MEMBERS ARE AT OR ABOVE CLIMATOLOGY ESPECIALLY FOR
FRIDAY. TEMPERATURES NEAR THE LOWER END OF THE SEASONAL RANGE SHOULD
INCREASE TO THE HIGHER END OF THE NORMAL RANGE BY THE END OF THE
WORK WEEK.

&&

.AVIATION /17Z SATURDAY THROUGH THURSDAY/...
AS OF 1230 PM SATURDAY...

VFR CONDITIONS WILL PERSIST ACROSS MUCH OF CENTRAL NC THROUGH SUNDAY
AFTERNOON WITH A FEW EXCEPTIONS. AFTER 2 PM...EXPECT SCATTERED
CONVECTION TO DEVELOP OVER THE PIEDMONT AND NORTHERN COASTAL PLAIN.
MVFR CEILINGS AND MVFR/IFR VISIBILITIES WILL OCCUR IN VICINITY OF
THE HEAVIER SHOWERS. THE SCATTERED CONVECTION WILL EDGE SLOWLY
SOUTHWARD INTO THE SANDHILL AND SOUTHERN COASTAL PLAIN BY SUNSET
THEN DISSIPATE.

OVERNIGHT...MAY STILL SEE AN ISOLATED SHOWER OR T-STORM. OTHERWISE
POCKETS OF MVFR/IFR FOG AND LOW STRATUS WILL DEVELOP...ESPECIALLY AT
LOCATIONS THAT RECEIVED HEAVY RAINFALL THIS AFTERNOON AND TONIGHT.

SUNDAY...THE APPROACH OF A SURFACE COLD FRONT INTERACTING WITH AN
UNSTABLE AND MOIST AIR MASS WILL CAUSE SCATTERED TO POSSIBLY
NUMEROUS SHOWERS AND T-STORMS TO DEVELOP AFTER MIDDAY ACROSS THE
NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN. THE SHOWERS AND STORMS
WILL DRIFT SE INTO THE SOUTHERN PIEDMONT...SANDHILLS AND SOUTHERN
COASTAL PLAIN BY SUNSET...EXITING INTO SC PRIOR TO MIDNIGHT. STRONG
GUSTY WINDS WILL OCCUR IN VICINITY OF THE T-STORMS WITH GUSTS
40-50KTS PROBABLE IN PROXIMITY OF THE STRONGER STORMS.

HIGH PRESSURE OVER THE GREAT LAKES WILL BUILD INTO CENTRAL NORTH
CAROLINA LATE SUNDAY NIGHT INTO MONDAY. THIS WEATHER FEATURE WILL
INITIATE A PROLONGED SPELL OF VFR CONDITIONS MONDAY THROUGH
WEDNESDAY. THE NEXT THREAT FOR ADVERSE AVIATION CONDITIONS WILL HOLD
OFF UNTIL THURSDAY WHEN THE CHANCE OF SCATTERED CONVECTION WILL
INCREASE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...DJF
AVIATION...WSS
Hazardous weather outlook, Jun 11, 5:38 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
538 AM EDT SAT JUN 11 2011

NCZ007>011-021>028-038>041-043-073>076-083-084-121100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
538 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS...NEARLY STATIONARY OR WITH VERY SLOW
MOVEMENT...WILL BE POSSIBLE THROUGH LATE THIS EVENING. THE SLOW
STORM MOVEMENT WILL RESULT IN LOCALLY VERY HEAVY RAINFALL IN A
SHORT AMOUNT OF TIME...AND A CONSEQUENT THREAT OF LOCALIZED
FLOODING. THE STRONGEST STORMS WILL ALSO POSE A THREAT OF STRONG
TO SEVERE WIND GUSTS AND HAIL TO AROUND ONE INCH IN DIAMETER THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP AND DRIFT
GENERALLY SOUTHEASTWARD AT AROUND 10 MPH SUNDAY AFTERNOON AND
EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS... ISOLATED DAMAGING WIND GUSTS...AND HAIL TO AROUND ONE
INCH IN DIAMETER.

NCZ042-077-078-085-086-088-089-121100-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
538 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE THIS
EVENING...MAINLY FROM NEAR LILLINGTON TO SMITHFIELD TO GOLDSBORO.
LITTLE TO NO STORM MOVEMENT WILL RESULT IN A THREAT OF LOCALLY
VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...AND A CONSEQUENT
THREAT OF LOCALIZED FLOODING. AN ISOLATED STRONG TO SEVERE WIND
GUSTS AND OCCURENCE OF HAIL TO AROUND ONE INCH IN DIAMETER WILL
ALSO BE POSSIBLE...MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP AND DRIFT GENERALLY
SOUTHEASTWARD AT AROUND 10 MPH SUNDAY AFTERNOON AND EVENING.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...
ISOLATED DAMAGING WIND GUSTS...AND HAIL TO AROUND ONE INCH IN
DIAMETER.

MWS

In the hours before

Special weather statement, Jun 11, 2:34 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT SAT JUN 11 2011

NCZ038-039-111915-
DAVIDSON-RANDOLPH-
234 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS WERE DEVELOPING OVER PARTS OF RANDOLPH AND
DAVIDSON COUNTIES...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF LINWOOD...OR ABOUT 5 MILES NORTH OF SALISBURY...MOVING
NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING OVER
SOUTHWEST RANDOLPH COUNTY NEAR THE COMMUNITY OF MARTHA. THIS STORM
WAS ALSO MOVING SLOWLY NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINWOOD...ULAH...AND
THE HIGH ROCK AREA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3584 8048 3584 8043 3586 8042 3585 8039
      3589 8042 3589 8037 3593 8037 3591 7987
      3551 7986 3550 8019 3558 8021 3568 8034
      3571 8033 3571 8038 3574 8046
TIME...MOT...LOC 1832Z 244DEG 9KT 3576 8049

DJF
Special weather statement, Jun 11, 3:12 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SAT JUN 11 2011

NCZ038-112000-
DAVIDSON-
312 PM EDT SAT JUN 11 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF DAVIDSON COUNTY
THROUGH 400 PM EDT...

AT 311 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF HIGH ROCK...OR ABOUT 5 MILES SOUTH OF SALISBURY...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HIGH ROCK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

BOATERS AND THOSE CAMPING OUTDOORS ARE ESPECIALLY VULNERABLE TO THE
DANGERS OF LIGHTNING. BOATERS SHOULD MOVE TO SAFE HARBOR. THOSE
CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR VEHICLE.
REMEMBER THAT TREES OFFER NO PROTECTION FROM LIGHTNING. STAY TUNED
TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3584 8043 3586 8042 3585 8039 3586 8039
      3595 8005 3551 8006 3550 8019 3555 8022
      3558 8021 3568 8034 3571 8033 3571 8038
      3574 8046 3577 8046 3583 8048
TIME...MOT...LOC 1911Z 238DEG 13KT 3557 8045

DJF
Special weather statement, Jun 11, 3:26 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT SAT JUN 11 2011

NCZ039-073-074-112015-
MONTGOMERY-RANDOLPH-STANLY-
326 PM EDT SAT JUN 11 2011

...ISOLATED STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF
STANLY...RANDOLPH AND MONTGOMERY COUNTIES THROUGH 415 PM EDT...

AT 324 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RICHFIELD...OR ABOUT 12 MILES NORTH OF ALBEMARLE...MOVING EAST AT 15
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR THE COMMUNITY OF
MARTHA IN SOUTHWEST RANDOLPH COUNTY...DRIFTING SLOWLY EAST SOUTHEAST
AROUND 15 MPH.

SOME LOCATIONS AFFECTED BY THE STORMS INCLUDE...NEW LONDON...BADIN
LAKE...NEW HOPE...AND ELDORADO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. STAY TUNED TO THIS STATION
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3551 8029 3551 8007 3562 8006 3566 7985
      3549 7977 3543 7974 3541 7976 3538 8037
      3540 8037
TIME...MOT...LOC 1924Z 280DEG 13KT 3553 8022

DJF
Special weather statement, Jun 11, 3:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT SAT JUN 11 2011

NCZ021-112130-
FORSYTH-
338 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS HEADED TOWARD FORSYTH COUNTY...

AT 336 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES
NORTHWEST OF DONNAHA...OR ABOUT 5 MILES SOUTH OF MOUNT AIRY...MOVING
SOUTHEAST AT 15 MPH. SHOULD THESE STORMS HOLD TOGETHER...THEY WOULD
MOVE INTO FORSYTH COUNTY FROM THE NORTHWEST BY 430 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL HALL...
STANLEYVILLE...WALKERTOWN...BELEWS CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

IF THUNDERSTORMS MOVE NEARBY OR OVERHEAD...SEEK SAFE SHELTER. STRONG
WINDS COULD KNOCK DOWN TREE LIMBS AND BLOW AROUND LIGHT OUTDOOR
OBJECTS. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER
INFORMATION.

&&

LAT...LON 3612 8050 3612 8046 3614 8044 3626 8045
      3626 8004 3601 8004 3602 8021 3600 8022
      3599 8032 3597 8040 3606 8047 3604 8049
      3604 8050 3609 8052
TIME...MOT...LOC 1936Z 303DEG 14KT 3642 8056

DJF
Special weather statement, Jun 11, 3:58 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT SAT JUN 11 2011

NCZ038-039-073-074-112100-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
358 PM EDT SAT JUN 11 2011

...SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PARTS
OF STANLY...RANDOLPH...MONTGOMERY AND DAVIDSON COUNTIES THROUGH 500
PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN IN THE NEWSOM AREA...AS WELL AS
TOWARD ALBEMARLE AND LOCUST...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...BADIN...AND...BADIN LAKE...
TROY...MOUNT GILEAD...AND PEKIN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. IF THUNDERSTORMS ARE
NEARBY...BOATERS SHOULD REMAIN OFF THE WATER. REMEMBER THAT TREES
OFFER NO PROTECTION FROM LIGHTNING. STAY TUNED TO THIS STATION FOR
THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3519 8051 3550 8031 3551 8019 3558 8021
      3569 8034 3563 7979 3518 7981 3516 7998
      3514 8003 3514 8007 3519 8011 3516 8017
      3515 8016 3517 8020 3515 8021 3521 8026
      3518 8031 3516 8039 3516 8046
TIME...MOT...LOC 1956Z 319DEG 18KT 3548 8016

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:45 PM EDTSpecial Weather StatementRAHDurham45 min
Jun 10, 8:54 PM EDTSpecial Weather StatementRAHRandolph66 min
Jun 10, 9:07 PM EDTSpecial Weather StatementRAHJohnston38 min
Jun 10, 9:09 PM EDTSpecial Weather StatementRAHRandolph66 min
Jun 10, 9:40 PM EDTSpecial Weather StatementRAHFranklin80 min
Jun 10, 9:51 PM EDTAreal Flood AdvisoryRAHEdgecombe, Johnston, Wilson3 hr
Jun 10, 10:01 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Wake3 hr
Jun 10, 10:45 PM EDTSpecial Weather StatementRAHDurham60 min
Jun 10, 10:50 PM EDTSpecial Weather StatementRAHMoore55 min
Jun 10, 11:08 PM EDTSpecial Weather StatementRAHLee67 min
Jun 10, 11:26 PM EDTSpecial Weather StatementRAHWake64 min
Jun 10, 11:41 PM EDTSpecial Weather StatementRAHLee64 min
Jun 11, 2:34 PM EDTSpecial Weather StatementRAHDavidson41 min
Jun 11, 3:12 PM EDTSpecial Weather StatementRAHDavidson48 min
Jun 11, 3:26 PM EDTSpecial Weather StatementRAHMontgomery49 min
Jun 11, 3:38 PM EDTSpecial Weather StatementRAHForsyth112 min
Jun 11, 3:58 PM EDTSpecial Weather StatementRAHMontgomery, Stanly62 min
Jun 11, 4:34 PM EDTSpecial Weather StatementRAHDavidson56 min
Jun 11, 4:36 PM EDTSpecial Weather StatementRAHForsyth54 min
Jun 11, 5:06 PM EDTSpecial Weather StatementRAHMontgomery54 min
Jun 11, 5:21 PM EDTSevere Thunderstorm WarningRAHGuilford38 min
Jun 11, 5:29 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jun 11, 5:40 PM EDTFlash Flood WarningRAHGuilford2 hr
Jun 11, 5:45 PM EDTSpecial Weather StatementRAHMoore60 min
Jun 11, 5:53 PM EDTSpecial Weather StatementRAHAlamance52 min
Jun 11, 5:55 PM EDTAreal Flood AdvisoryRAHAlamance, Orange, Person3 hr
Jun 11, 6:15 PM EDTSpecial Weather StatementRAHPerson60 min
Jun 11, 6:17 PM EDTSpecial Weather StatementRAHDurham, Orange58 min
Jun 11, 6:25 PM EDTAreal Flood AdvisoryRAHMoore48 min
Jun 11, 6:35 PM EDTSpecial Weather StatementRAHGranville55 min
Jun 11, 6:39 PM EDTSevere Thunderstorm WarningRAHDurham, Orange39 min
Jun 11, 6:42 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Jun 11, 6:45 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person45 min
Jun 11, 6:59 PM EDTSpecial Weather StatementRAHWake61 min
Jun 11, 7:21 PM EDTSpecial Weather StatementRAHVance54 min
Jun 11, 7:34 PM EDTSpecial Weather StatementRAHFranklin56 min
Jun 11, 7:45 PM EDTSpecial Weather StatementRAHWarren60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.